Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 4, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Mar 17, 2004, 1:48 AM CST for Waller County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2004, 1:48 AM CST (07:48 UTC)
- Expired
- Mar 17, 2004, 2:30 AM CST
- In force
- 42 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Waller County, TX
The radar
The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2546 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
627
WFUS54 KHGX 170748
TORHOU
TXC473-170830-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
148 AM CST WED MAR 17 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
WALLER COUNTY IN SOUTHEAST TEXAS
* UNTIL 230 AM CST
* AT 145 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES NORTH
OF HEMPSTEAD...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE PRAIRIE VIEW...
HEMPSTEAD AND PINE ISLAND.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - TAKE COVER NOW
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3022 9609 3025 9613 3022 9616 3013 9615
2990 9605 2984 9602 2997 9590 3018 9602
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 17, 1:29 AM CST, 19 minutes earlier.
Area forecast discussion, Mar 17, 1:29 AM CST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 129 AM CST WED MAR 17 2004 .DISCUSSION... JUST ISSUED A DENSE FOG ADVISORY THROUGH 7 AM. DENSE FOG WAS FORMING OVER MOST AREAS ALONG AND SOUTH OF I-10. STILL WORKING WITH THE SEVERE/TORNADIC STORM MOVING SOUTHEASTWARD ALONG HIGHWAY 6. WILL KEEP A CLOSE EYE ON THIS STORM. PL-40 45 && .HGX WATCHES/WARNINGS/ADVISORIES... NONE. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 57 79 59 82 60 / 60 20 20 10 00 HOUSTON (IAH) 57 79 61 82 61 / 30 10 10 05 00 GALVESTON (GLS) 62 74 65 75 65 / 20 10 10 05 00 &&
Hazardous weather outlook, Mar 16, 10:48 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1048 PM CST TUE MAR 16 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-172200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 1048 PM CST TUE MAR 16 2004 ...SEVERE WEATHER POSSIBLE FOR PARTS OF SOUTHEAST TEXAS OVERNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR PARTS OF SOUTHEAST TEXAS OVERNIGHT. THUNDERSTORMS THAT DEVELOPED OVER NORTH TEXAS EARLIER THIS EVENING HAVE INTENSIFIED AS THEY MOVED SOUTH INTO THE AREA. THESE STORMS HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER OVERNIGHT ACROSS NORTHERN AND CENTRAL PORTIONS OF SOUTHEAST TEXAS. LARGE HAIL AND TORNADOES ARE EXPECTED TO BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR THE EARLY MORNING HOURS OF WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT AND EARLY WEDNESDAY.
In the hours before
Local storm report, Mar 17, 1:47 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
147 AM CST WED MAR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0102 AM HAIL MILLICAN 30.47N 96.20W
03/17/2004 0.75 INCH BRAZOS TX PUBLIC
1245 AM HAIL 1 S COLLEGE STATION 30.59N 96.31W
03/17/2004 0.88 INCH BRAZOS TX PUBLIC
1240 AM TSTM WND DMG COLLEGE STATION 30.60N 96.31W
03/17/2004 BRAZOS TX EMERGENCY MNGR
POWER LINES DOWN AT FM1429 AND MAGNOLIA.
1255 AM FUNNEL CLOUD COLLEGE STATION 30.60N 96.31W
03/17/2004 BRAZOS TX EMERGENCY MNGR
SPOTTED NEAR SOUTH GATE.
&&
45The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 11:43 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 62 min |
| Mar 17, 12:15 AM CST | Tornado Warning | HGX | Brazos | 30 min |
| Mar 17, 12:33 AM CST | Severe Thunderstorm Warning | HGX | Burleson | 57 min |
| Mar 17, 12:43 AM CST | Tornado Warning | HGX | Brazos | 32 min |
| Mar 17, 1:12 AM CST | Tornado Warning | HGX | Brazos, Grimes, Washington | 48 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.